Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


A response to your helpful response. Please answer me soon. :-(
Jun 19, 2009

Once again, thanks, youre awesome!!!!

In response to my june 17th question of:

Hi there Dr. Bob. Thank you for all the great work you do, and for your hilarious sense of humor.

I have a few questions. I have been positive for 10 years and have been of an on meds with no resistance. I am currently on epivir viramune and zerit, have been for a year, and have been undetectable for a year. While I am happy to report that I am undetectable for 8 months, and my t-cells are at 900, I am worried that over the years my percentage seems to be stuck in the low 20's, and does not want to budge. I should not that I contracted herpes in 2005 but take meds for that and I do not suffer from frequent outbreaks. I also have year-round allergies and wonder if that is keeping the percentage down.

My doctor tells me not to worry over the percentage because my t-cells are high and my white blood cells are "normal," that is, in the normal range.

Your thoughts on my situation? Thanks so much!

Response from Dr. Frascino

Hi,

It's difficult for me to comment without being able to see all your laboratory results and T-cell subsets analyses. Perennial allergies would not affect your CD4%.

In general I understand your HIV specialist's assessment. However, I do have some reservations about your current combination antiretroviral regimen; in particular, Zerit. This thymidine analog reverse transcriptase inhibitor (wow, that's a mouthful, isn't it?) has been linked to undesirable side effects and toxicities, including lipoatrophy (loss of fat in the face, buttocks and extremities). There are certainly much better options available now. Perhaps your HIV specialist would consider a switch to one of the newer (and preferred) regimens. This might also goose up your CD4%."

I spoke to my doctor about this several times and he said that since the combo seems to work for me, that he thinks I should stay on it. What do you think? Do you really think being on zerit would affect my cd4 percentage, that is, make it stay stuck in the 20's? Also, in terms of lipoatrophy, does that happen all of a sudden while on zerit, or can one see it happening over time, that is, in time enough to stop? I've been on it for a year and have not noticed anything weird. What are the warning signs?

Response from Dr. Frascino

Hi,

My opinion hasn't changed! While I never argue with success (undetectable viral load and high CD4 count), I continue to have significant reservations about using Zerit when there are other less toxic alternatives readily available. Lipoatrophy comes on very gradually and is not reversible. Cosmetic procedures, such as the injection of facial fillers, can help somewhat. The association between Zerit and lipoatrophy is very strong. I would switch for that reason alone. I do not believe that Zerit is suppressing your CD4%, however this might improve on an alternative regimen. If your HIV specialist remains reluctant to consider a switch, consider getting a second opinion from another HIV specialist physician.

Good luck.

Dr. Bob

Made generous donation, have a few questions Jun 18, 2009

Hi there Dr. Bob. Thank you for all the great work you do, and for your hilarious sense of humor.

I have a few questions. I have been positive for 10 years and have been of an on meds with no resistance. I am currently on epivir viramune and zerit, have been for a year, and have been undetectable for a year. While I am happy to report that I am undetectable for 8 months, and my t-cells are at 900, I am worried that over the years my percentage seems to be stuck in the low 20's, and does not want to budge. I should not that I contracted herpes in 2005 but take meds for that and I do not suffer from frequent outbreaks. I also have year-round allergies and wonder if that is keeping the percentage down.

My doctor tells me not to worry over the percentage because my t-cells are high and my white blood cells are "normal," that is, in the normal range.

Your thoughts on my situation? Thanks so much!

Response from Dr. Frascino

Hi,

It's difficult for me to comment without being able to see all your laboratory results and T-cell subsets analyses. Perennial allergies would not affect your CD4%.

In general I understand your HIV specialist's assessment. However, I do have some reservations about your current combination antiretroviral regimen; in particular, Zerit. This thymidine analog reverse transcriptase inhibitor (wow, that's a mouthful, isn't it?) has been linked to undesirable side effects and toxicities, including lipoatrophy (loss of fat in the face, buttocks and extremities). There are certainly much better options available now. Perhaps your HIV specialist would consider a switch to one of the newer (and preferred) regimens. This might also goose up your CD4%.

Good luck.

Dr. Bob



Previous
In love with + man, NOW worried about myself
Next
Im student my platelets are going down + 50 donation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement